News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: nonsedating psychotropics


 tabularasa51 - Mon Jun 09, 2008 3:29 pm

I was diagnosed with schizoaffective disorder at 14, am now 26. I've taken all of the atypical antipsychotics and the one with the best effect was Clozaril, but I gained 114 pounds while taking it. Seroquel has worked over the past few years, but at 600 mg a night, its not holding me as a solo agent right now, looking for a nonsedating adjunct. I cannot tolerate the other atypicals, because of cardiac problems and EKG changes, plus Abilify made me manic. Every SSRI i have taken has landed me a trip to the mental hospital because of mania. Depakote, lithium, and tegretol caused relapses of pseudotumor cererbi. My doctor is suggesting a lower dose of clozaril or maintenance ECT as those have had good effects for me, but the side effects are just not bareable. His other suggestion was Lyrica, he said hes had some good results with that, but I cannot find much research supporting it. Does anyone know of any other medications out there for schizoaffective disorder that are not terribly sedating? I also remember haldol being relatively effective when i was a teenager. My doctor has all but disowned the first generation antipsychotics, has anyone had a good experience with them? Thanks
 Dr. E. Seigle - Wed Jul 16, 2008 12:33 pm

Hi tabularasa51,

You've certainly had more than your share of adverse reactions to different medications for the schizoaffective disorder, but you and your psychiatrists still have some options, as follows:

1. If you tolerate it, people can use doses of Seroquel higher than 600 mg/d. Doses can go up to 800 mg./d, if tolerated clinically.

2. Adding Lamictal, a mood stabilizer, to the Seroquel is an option.

3. As you noted, a first generation antipsychotic such as haloperidol (Haldol), fluphenazine (Prolixin), trifluoperazine (Stelazine) or perphenazine (Trilafon) is an option. These carry the very undesirable risk of the generally long-term, adverse effect called tardive dyskinesia. This is a syndrome of twitchy or tic-like abnormal movements, usually of the mouth, tongue, or lips, which can be permanent, and occurs at a frequency of about 5% of people treated per year, max'ing out at 50% over their lifetime. The onset of this syndrome is subtle and gradual, so there is a formal process for screening for its onset on a regular basis, about once a month to once every three months. While it is a significant risk, if the medication is very helpful and necessary, this medication class can be considered. The risk is minimized by using the lowest dose possible of the medication, and perhaps by using the medications of lower "potency", which, of the list I gave you, would by perphenazine (Trilafon).

I hope this clarifies some of the options that you and your doctor can discuss. Good luck!

-E. Seigle MD
 cjones - Thu Jul 24, 2008 3:58 am

Hello tabularasa51

i met someone the other day (on a pilgrimage walk) - she was an Australian girl and very sweet but she had had electro-shock therapy. i was kinda amazed and horrified because i thought that had gone out in the 1800s along with lobotomies and so on...

she was 35 now and i think she had had the EST maybe ten years ago or so? but she said it was an awful experience - you wake up completely blind-sided (after coming out of the anaesthetic) but, weirdly, (altho i am not sure she would necessarily recommend it) she felt it had worked for her. so seeing your post reminded me of her and i thought i would pass on the info... 'cos there she was with only one medication which was lithium (maybe? can't remember exactly) despite the fact that her psych had thought she couldn't do it etc. etc.

anyway perhaps it is not accepted nowadays - i am not sure. the explanation she gave was like "rebooting a computer" when it has frozen as her symptoms were more along the lines of simply could not get out of bed or move at all (for years) - so that's what they did.

i am not entirely sure whether what she had was schizo-affective disorder but it was something that sounded a bit like that - that was why i thought to pass her story on and apologies if it is entirely irrelevant to your symptoms or has freaked you out at all - you seem to have a good handle on your dx anyway so probably would know what is likely to work for you or not.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here